Alert archive / Illinois / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 50, NWS Paducah, KY

April 27, 2014Ballard County, McCracken County, Kentucky; Alexander County, Massac County, Pulaski County, Illinois; Mississippi County, Missouri

NWS Paducah, KY issued this severe thunderstorm warning at Apr 27, 2014, 10:51 PM CDT for Ballard County, McCracken County, Kentucky; Alexander County, Massac County, Pulaski County, Illinois; Mississippi County, Missouri. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 27, 2014, 10:51 PM CDT (03:51 UTC)
Expired
Apr 27, 2014, 11:30 PM CDT
In force
39 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Alexander County, IL, Massac County, IL, Pulaski County, IL, Ballard County, KY, McCracken County, KY, Mississippi County, MO

The radar

The Paducah radar (KPAH), 23 km from the middle of the area, began a volume at 03:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 27, 7:53 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 3.9 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2014-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2014-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1070 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
357 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 10:12 PM CDT, 39 minutes earlier.

Area forecast discussion, Apr 27, 10:12 PM CDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1012 PM CDT Sun Apr 27 2014

.UPDATE...
Issued at 1012 PM CDT Sun Apr 27 2014

Convective complex over southeast Missouri and northeast Arkansas
will continue to shift east/northeast to encompass the entire Quad
State region overnight. At this point, the main impact from this
complex has been heavy rain across southeast Missouri, where surface
based instability has been nearly non-existent through the evening
owing to thunderstorm activity and cloud cover earlier in the day.
Further south, thunderstorms with a history of severe weather and
tornadoes continue to feed upon the more richly moist and unstable
air.

As we head through the night, the showers and thunderstorms will
continue to move east/northeast along the convergence zone of a 60+
knot 850 mb low level jet. Along with the strengthening wind fields,
the current thinking is that even a modest increase in instability
-- even if from cooling aloft -- may lead to an increased severe
threat. Will maintain the Tornado Watch over Missouri...and extend
into southern Illinois and western Kentucky up to and including the
Lakes.

.SHORT TERM...(Tonight through Tuesday night)
Issued at 145 PM CDT SUN APR 27 2014

Near term environment remains favorable for elevated storms on
boundary of warm sector and should continue with slgt risk of
hail/wind threat along with heavy rain potential. Best heavy rain
potential setup is later tonight, as next round moves in. High
pw's here/upstream approach 99th percentile. Two SPENES updates
mentioned the locally higher threat of 4-6" if MCS can get going
and LLJ feeds itself. FFG is not too bad at generally 2-3"
overnight but higher than 3" totals could cause flooding issues,
so will go ahead and "Watch" area per collab.

All mdt risks downgraded to slgt risk due mainly to further
southward/westward shift of max instability zones. Still slgt risk
offers ample opportunity for svr threat, including surface based
activity from later this evening through Monday. Will massage HWO
wording to reflect this ongoing hazard potential. Will also need
to be looking at areas of heaviest rainfall, and considering
future need for FFA after tonight's rain has come to completion.
There should be a pause before a re-amp tmrw pm/evening, with the
axis likely shifting further to the east.

.LONG TERM...(Wednesday through Sunday)
Issued at 145 PM CDT SUN APR 27 2014

The system's surface features have made passage by Wednesday but
we'll remain under the pesky influence of the upper trof right on
thru the end of the week and possibly into the early weekend. This
means a continued cool/showery forecast or at least chance
thereof, anticipate little more than minor massaging of current
forecast to reflect newest data input. Another piece of energy in
the blocky flow may support a renewed/higher pop by weekend's end,
but will monitor in coming days to see if models bring it to
frution.

&&

.AVIATION...
Issued at 145 PM CDT SUN APR 27 2014

Lowering VFR cigs will go potentially to MVFR in convection, with
IFR vsbys possible in heavier showers/storms. Gusty gradient winds
may contain a higher convective gust as well. Generally a stormy
period early-into the overnight hours, with a late night-early
tmrw lull accompanied by a brief period of MVFR cigs. Early
daylight hours should lift cloud bases and disperse overnight
activity, before renewed development potentially gets going during
heating hours.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...FLASH FLOOD WATCH through Monday morning FOR ILZ075-080-081-084-
     085-088-089-092>094.

MO...FLASH FLOOD WATCH through Monday morning FOR MOZ076-086-087-100-
     107>112-114.

IN...NONE.
KY...FLASH FLOOD WATCH through Monday morning FOR KYZ001>006-008-009.

&&
Hazardous weather outlook, Apr 27, 1:40 PM CDT, 9 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
140 PM CDT SUN APR 27 2014

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-281000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
140 PM CDT SUN APR 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS OCCURRING THIS AFTERNOON AND FORECAST OVERNIGHT
INCLUDE A SLIGHT RISK OF BECOMING SEVERE. THE MAIN EXPECTATION
FROM THUNDERSTORMS IS HEAVY RAIN...WHICH COULD LEAD TO LOCALIZED
FLOOD ISSUES. A FLASH FLOOD WATCH IS IN EFFECT FOR SOUTHEAST
MISSOURI...SOUTHWEST KENTUCKY..AND SOUTHWEST ILLINOIS THROUGH
TONIGHT. REFER TO THE WATCH AND ANY ADVISORIES OR WARNINGS OR
STATEMENTS IN EFFECT FOR DETAILS. THE SEVERE WEATHER RISK WILL BE
SLIGHT AND INCLUDE HAIL AND DAMAGING WINDS AS THE PRIMARY
ASSOCIATED HAZARDS. ISOLATED TORNADOES CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SLIGHT RISK OF SEVERE STORMS CONTINUES MONDAY...WITH
THUNDERSTORMS FORECAST THROUGH TUESDAY. THE MAIN SEVERE WEATHER
HAZARD WILL BE DAMAGING WINDS...WITH ISOLATED TORNADOES A
POSSIBILITY THAT CANNOT BE RULED OUT. HAIL AND HEAVY RAIN WILL
ALSO BE HAZARDS. IF ACCUMULATED HEAVY RAINS OCCUR WITH ENOUGH
REPEAT HEAVY RAIN...AT LEAST LOCALIZED FLOODING MAY BECOME AN
ELEVATED HAZARD.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MAINTAIN A WEATHER WATCH IN CASE THEIR ACTIVATION
IS REQUESTED SOMETIME FROM LATER TODAY THROUGH MONDAY.

In the hours before

Local storm report, Apr 27, 9:27 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
927 PM CDT SUN APR 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     HAIL             BERNIE                  36.67N 89.97W
04/27/2014  E0.75 INCH       STODDARD           MO   EMERGENCY MNGR

&&

DLL
Special weather statement, Apr 27, 10:03 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1003 PM CDT SUN APR 27 2014

ILZ088-092-MOZ086-087-110>112-114-280345-
ALEXANDER IL-BOLLINGER MO-CAPE GIRARDEAU MO-MISSISSIPPI MO-NEW MADRID
MO-SCOTT MO-STODDARD MO-UNION IL-
1003 PM CDT SUN APR 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ALEXANDER AND
SOUTHWESTERN UNION COUNTIES IN SOUTHERN ILLINOIS...AND EASTERN
STODDARD...SCOTT...NEW MADRID...WESTERN MISSISSIPPI...SOUTHERN CAPE
GIRARDEAU AND SOUTHEASTERN BOLLINGER COUNTIES IN SOUTHEAST MISSOURI
UNTIL 1045 PM CDT...

AT 959 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LEOPOLD TO
BLOOMFIELD TO MALDEN...AND MOVING EAST AT 45 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 TO 50
MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  BOLLINGER MILL STATE HISTORIC SITE...ORAN...CHAFFEE...JACKSON...
  SIKESTON...BENTON...MINER...CAPE GIRARDEAU...SCOTT CITY...
  LILBOURN...NEW MADRID...HUNTER-DAWSON STATE HISTORIC SITE...
  CHARLESTON...EAST PRAIRIE...BELL CITY...BURFORDVILLE...DELTA...
  PARMA...RISCO AND MOREHOUSE.
Local storm report, Apr 27, 10:36 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1036 PM CDT SUN APR 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     HEAVY RAIN       MARBLE HILL             37.30N 89.98W
04/27/2014  E3.00 INCH       BOLLINGER          MO   EMERGENCY MNGR

            NUMEROUS ROADS HAVE WATER COVERING THEM

&&

DLL
Special weather statement, Apr 27, 10:44 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1044 PM CDT SUN APR 27 2014

ILZ088-089-092>094-KYZ001>005-MOZ087-111-112-114-280445-
ALEXANDER IL-BALLARD KY-CAPE GIRARDEAU MO-CARLISLE KY-FULTON
KY-HICKMAN KY-JOHNSON IL-MASSAC IL-MCCRACKEN KY-MISSISSIPPI MO-NEW
MADRID MO-PULASKI IL-SCOTT MO-UNION IL-
1044 PM CDT SUN APR 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR ALEXANDER...UNION...PULASKI...
NORTHWESTERN MASSAC AND WESTERN JOHNSON COUNTIES IN SOUTHERN
ILLINOIS...AND NORTHWESTERN HICKMAN...WESTERN CARLISLE...BALLARD...
WESTERN FULTON AND NORTHWESTERN MCCRACKEN COUNTIES IN WESTERN
KENTUCKY...AND EASTERN SCOTT...NEW MADRID...MISSISSIPPI AND
NORTHEASTERN CAPE GIRARDEAU COUNTIES IN SOUTHEAST MISSOURI UNTIL 1145
PM CDT...

AT 1041 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF
ALTENBURG TO HORSESHOE LAKE CONSERVATION AREA TO PORTAGEVILLE...AND
MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  TRAIL OF TEARS STATE PARK...LILBOURN...PORTAGEVILLE...CHARLESTON...
  NEW MADRID...HUNTER-DAWSON STATE HISTORIC SITE...EAST PRAIRIE...
  JONESBORO...CAIRO...ANNA...BIG OAK TREE STATE PARK...WICKLIFFE...
  LA CENTER...BARDWELL...OLIVE   BRANCH...HORSESHOE LAKE
  CONSERVATION AREA...HOWARDVILLE...FARRENBURG AND MARSTON.

STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORMS PASS.
Local storm report, Apr 27, 10:46 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1046 PM CDT SUN APR 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 PM     FLASH FLOOD      POPLAR BLUFF            36.76N 90.41W
04/27/2014                   BUTLER             MO   EMERGENCY MNGR

            NUMEROUS ROADS HAVE WATER FLOWING OVER THEM. WATER
            RESCUES BEING PERFORMED. A PERSON TRAPPED IN CAR ON W
            HIGHWAY...JUST NORTHWEST OF POPLAR BLUFF.

&&

DLL

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 10:39 PM CDTSevere Thunderstorm WarningPAHTodd21 min
Apr 28, 12:18 AM CDTAreal Flood AdvisoryPAHBallard, Carlisle, Fulton, Graves, Hickman, McCracken117 min
Apr 28, 1:18 AM CDTFlash Flood WarningPAHCarlisle, Fulton, Graves, Hickman8 hr
Apr 28, 4:32 AM CDTFlash Flood WarningPAHCalloway3 hr
Apr 28, 8:06 AM CDTAreal Flood WarningPAHCalloway, Carlisle, Fulton, Graves, Hickman13 hr
Apr 28, 9:08 AM CDTAreal Flood AdvisoryPAHChristian, Daviess, Henderson, Hopkins, McLean, Muhlenberg and 2 more112 min
Apr 28, 10:31 AM CDTRiver Flood WarningPAHMuhlenberg5 days
Apr 28, 11:28 AM CDTSevere Thunderstorm WarningPAHFulton, Graves, Hickman32 min
Apr 28, 11:39 AM CDTSevere Thunderstorm WarningPAHCarlisle, Graves21 min
Apr 28, 12:00 PM CDTAreal Flood AdvisoryPAHCaldwell, Crittenden, Hopkins, Livingston, Lyon, McCracken and 2 more2 hr
Apr 28, 12:19 PM CDTAreal Flood AdvisoryPAHChristian, Hopkins, Muhlenberg, Todd116 min
Apr 28, 1:19 PM CDTAreal Flood AdvisoryPAHCrittenden, Daviess, Henderson, Hopkins, McLean, Union and 1 more116 min
Apr 28, 5:26 PM CDTTornado Warning Tornado observedPAHFulton, Hickman34 min
Apr 28, 5:36 PM CDTTornado WarningPAHGraves24 min
Apr 28, 5:52 PM CDTTornado WarningPAHGraves23 min
Apr 28, 11:05 AM CDTRiver Flood WarningPAHFranklin, Williamson4 days
Apr 28, 11:05 AM CDTRiver Flood WarningPAHJackson6 days
Apr 27, 7:07 PM CDTSevere Thunderstorm WarningPAHRipley23 min
Apr 27, 7:11 PM CDTSevere Thunderstorm WarningPAHCarter49 min
Apr 27, 8:13 PM CDTFlash Flood WarningPAHCarter, Ripley3 hr
Apr 27, 8:39 PM CDTFlash Flood WarningPAHButler, Wayne3 hr
Apr 27, 9:19 PM CDTFlash Flood WarningPAHBollinger116 min
Apr 27, 9:45 PM CDTAreal Flood AdvisoryPAHStoddard2 hr
Apr 27, 11:12 PM CDTFlash Flood WarningPAHRipley3 hr
Apr 27, 11:36 PM CDTAreal Flood AdvisoryPAHBollinger, Cape Girardeau114 min
Apr 27, 11:41 PM CDTFlash Flood WarningPAHButler3 hr
Apr 27, 11:49 PM CDTAreal Flood AdvisoryPAHMississippi, New Madrid3 hr
Apr 27, 11:52 PM CDTFlash Flood WarningPAHStoddard3 hr
Apr 28, 12:20 AM CDTFlash Flood WarningPAHMississippi, New Madrid3 hr
Apr 28, 12:24 AM CDTFlash Flood WarningPAHBollinger, Carter, Wayne3 hr
Apr 28, 1:47 AM CDTFlash Flood WarningPAHCape Girardeau3 hr
Apr 28, 2:16 AM CDTFlash Flood WarningPAHRipley3 hr
Apr 28, 2:37 AM CDTFlash Flood WarningPAHButler, Stoddard6 hr
Apr 28, 3:09 AM CDTFlash Flood WarningPAHMississippi, New Madrid, Scott6 hr
Apr 28, 10:14 AM CDTRiver Flood WarningPAHWayne32 hr
Apr 28, 11:26 AM CDTRiver Flood WarningPAHButler34 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2014Severe Thunderstorm Warnings in Kentucky, 2014Severe Thunderstorm Warnings in Missouri, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.